Montana, 2012

High Wind in Montana, March 26, 2012

March 26, 2012 · NWS BYZ · 3 events in 3 counties and zones

A strong surface low across Eastern Montana and Western North Dakota produced strong winds across portions of the Billings Forecast Area. In addition, an unusual thunderstorm event also resulted in strong wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong surface low across Eastern Montana and Western North Dakota produced strong winds across portions of the Billings Forecast Area. In addition, an unusual thunderstorm event also resulted in strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 26, 1:52 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 26, 1:52 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MDT MON MAR 26 2012

.SHORT TERM...VALID FOR TUE AND WED...

STRONG COLD FRONT BEGINNING TO DEVELOP OVER SOUTHWEST MONTANA WITH
COMPLEX ENVIRONMENT IN PLACE OVER SOUTHERN MONTANA AND NORTHERN
WYOMING. SOUTHEAST MONTANA SEEING SOUTHEASTERLY FLOW AND HIGHER
DEWPOINTS ADVECTING INTO THE AREA WITH MILES CITY SEEING A
DEWPOINT AROUND 43. FURTHER WEST...DEEP MIXING AND SUNSHINE HAS
ALLOWED A FEW SPOTS TO BREAK OUT WITH THE SUNSHINE AND
SOUTHWESTERLY WIND AND DEWPOINTS ARE IN THE 20S AND OR LOWER WITH
TEMPERATURES IN THE 70S. THUNDERSTORMS DEVELOPING OVER GALLATIN
COUNTY AND PARK AND BIG HORN COUNTIES IN WYOMING AND FURTHER SOUTH
IN WYOMING OUTFLOW WINDS HAVE PRODUCED WIND GUSTS IN EXCESS OF 60
MPH. EXPECT THE COLD FRONT TO BE A HYBRID OF FRONTAL PUSH
SUPPORTED BY THUNDERSTORM OUTFLOW COLD POOL AS IT PUSHES THROUGH
THE CENTRAL ZONES WITH 60 MPH WIND GUSTS LIKELY AS IT PUSHES
THROUGH THE CENTRAL ZONES. EXPECT THIS TO OCCUR AROUND BILLINGS
NEAR 5 PM WITH SOME LIGHTNING ACTIVITY POSSIBLE SO FOLKS RUNNING
OUTDOOR SPORTS PRACTICES SHOULD BE WATCHING THE WEATHER. DO NOT
EXPECT SIGNIFICANT MOISTURE WITH THE FRONT BUT EXPECT SOME SHOWER
ACTIVITY BEHIND THE FRONT BECOMING MORE NUMEROUS AS THE FRONT
MOVES INTO SOUTHEAST MONTANA WHERE DEEPER MOISTURE EXISTS.

FRONT ACCELERATES AS IT MOVES THROUGH SOUTHEAST MONTANA AND
SURFACE LOW DEEPENS OVER THE DAKOTAS AND THIS MAINTAINS THE WINDS
OVER SOUTHEAST MONTANA THROUGH THE NIGHT AND INTO EARLY TUESDAY.
HAVE ISSUED HIGH WIND WARNING FOR THE CENTRAL PORTION OF THE
REGION AND WILL UPGRADE THE HIGH WIND WATCH TO A WARNING AND THE
EXPIRATION TIME WILL BE NOON TOMORROW THOUGH EXPECT WINDS TO TAPER
OFF BEFORE THEN. TUESDAY WILL BE A BIT COOLER BUT DRIER AIR SLIDES
INTO THE REGION SO PRECIPITATION WILL DISSIPATE AND SKIES WILL BE
SUNNY.

SOUTHWEST FLOW ALOFT MOVES INTO THE REGION FROM WEST TO EAST ON
WEDNESDAY AS ANOTHER SHORTWAVE TRACKS INTO THE PACIFIC NORTHWEST.
THIS WILL ALLOW FOR WINDS TO FAVOR A DOWNSLOPE WIND DIRECTION AND
BRING MIXING AND WARMER TEMPERATURES THOUGH AN INCREASE IN CLOUD
COVER. SHOULD START TO SEE SOME SHOWER ACTIVITY WEDNESDAY NIGHT
BUT THIS DOES NOT LOOK TO BE MUCH OF A MOISTURE MAKER. BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

LITTLE IN THE WAY OF CHANGES AS MODELS REMAIN IN PRETTY GOOD
AGREEMENT THROUGH EARLY SUNDAY. MODELS DIVERGE IN THEIR SOLUTIONS
SUNDAY INTO MONDAY.

THURSDAY...A WEAK COLD FRONT WASHES OUT AS RIDGING AND SOUTHWEST
FLOW ALOFT BUILD BACK INTO THE REGION AHEAD OF ANOTHER SHORTWAVE
TROUGH. TEMPS AT 850 MB REBOUND BACK TO NEAR 10C...SO ANOTHER MILD
MARCH DAY IS ON TAP.

SHORTWAVE ENERGY WITH PACIFIC MOISTURE BRUSHES THE WESTERN THIRD OF
THE CWA FRIDAY IN SOUTHWEST FLOW ALOFT. AS IT DOES SO...ADDITIONAL
LIFT VIA THE MOUNTAINS AND DAYTIME HEATING WILL HELP GENERATE
SHOWERS ACROSS THE WEST. TEMPS WILL AGAIN BE MILD TO WARM ACROSS
THE AREA WITH 850 MB TEMPS WELL INTO THE MID TEENS.

RIDGING BEGINS TO BREAK DOWN SATURDAY AFTERNOON AS A STRONG
FRONT...SUPPORTED BY A DEEP TROUGH...MOVES INTO THE REGION FROM
THE WEST. WITH 850 MB TEMPS INTO THE MID TO UPPER TEENS...IT WILL
BE QUITE WARM. AS TEMPS IN THE MID LEVELS COOL WITH THE APPROACH
OF THE UPPER LEVEL TROUGH...IT WILL BECOME INCREASING UNSTABLE...SO
OPTED TO INCLUDE A MENTION OF THUNDERSTORMS ACROSS THE WEST. THE
FRONT SWEEPS THROUGH THE REGION SATURDAY NIGHT INTO EARLY SUNDAY
WITH MUCH COOLER AIR...STRONG NORTHWEST WINDS AND SCATTERED RAIN
AND SNOW SHOWERS.

DID NOT MAKE MANY CHANGES TO SUNDAY/MONDAY TIMEFRAME AS MODEL
SOLUTIONS ARE NOT WELL-ALIGNED. THE GFS WRAPS UP A DEEP LOW WITH
PRECIP ACROSS EASTERN MONTANA SUNDAY INTO EARLY MONDAY...FOLLOWED
BY SHORTWAVE ENERGY MOVING INTO THE REGION FROM THE NORTHWEST.
DURING THE SAME TIME...THE ECMWF QUICKLY PULLS THE SYSTEM
NORTHEASTWARD INTO CANADA...WHILE BUILDING A RIDGE SUNDAY
AFTERNOON INTO MONDAY. STC

&&

.AVIATION...

A STRONG STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION OVER THE NEXT SEVERAL HOURS...ALONG WITH INCREASINGLY
STRONG SOUTH TO SOUTHWEST WINDS. THERE MAY BE SOME SMALL HAIL
ALONG WITH GUSTY ERRATIC WINDS IN SOME OF THE THUNDERSTORMS. AS
THE STORM SYSTEM MOVES THROUGH THE REGION THIS EVENING INTO
TONIGHT...EXPECT WINDS TO BECOME WEST TO NORTHWESTERLY AND REMAIN
STRONG. SCATTERED SHOWERS WILL DISSIPATE BY LATE TONIGHT. THERE
WILL BE MOUNTAIN OBSCURATIONS THROUGH TONIGHT. MOSTLY VFR
CONDITIONS WITH SOMEWHAT WEAKER WINDS ARE EXPECTED TUESDAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 041/064 038/069 040/066 041/068 044/071 039/055 033/051
    60/U    01/B    21/B    02/W    11/B    32/W    32/W
LVM 038/058 036/064 037/060 038/062 039/066 036/049 027/047
    30/B    02/W    22/W    22/W    23/T    33/W    22/W
HDN 036/065 037/073 037/070 038/073 041/073 039/060 031/053
    60/U    01/B    11/B    02/W    10/B    33/W    32/W
MLS 042/063 035/072 039/068 041/072 042/074 040/061 033/054
    72/W    01/B    11/B    01/B    11/B    22/W    22/W
4BQ 040/063 036/073 038/069 040/074 041/077 040/062 034/051
    51/N    01/B    11/B    01/B    10/B    22/W    32/W
BHK 041/060 035/069 039/065 039/070 042/073 040/061 036/052
    83/W    01/B    11/B    11/B    10/B    22/W    32/W
SHR 034/061 034/070 036/066 038/070 039/072 035/057 031/048
    30/U    01/B    11/B    11/B    11/B    23/W    43/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 28>31-34-35-38-39-42-57-58-63.
     HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
      MDT TUESDAY FOR ZONES 32-33-36-37.
     RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY FOR ZONES
      130>133.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 99.
     RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY FOR ZONE
      274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 26, 1:51 PM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT MON MAR 26 2012

MTZ028>042-056>058-063>068-WYZ098-099-272100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
251 PM MDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING. SHOWERS AND SOME THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE FRONT...WITH STRONG WEST WINDS BEHIND THE
FRONT. EXPECT WIND GUSTS OF 50 TO 60 MPH...WITH THE STRONGEST
GUSTS NEAR THE SHOWER AND THUNDERSTORM ACTIVITY. STRONG WINDS WILL
PERSIST IN EASTERN AREAS FROM MILES CITY TO BAKER THROUGH THE
NIGHT AND INTO EARLY TUESDAY. PEOPLE WITH OUTDOOR INTERESTS OR
TRAVEL PLANS SHOULD BE PREPARED FOR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Mar 26, 3:37 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MDT MON MAR 26 2012

WYZ098-099-262330-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
437 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 530 PM
MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF DAMAGING WINDS NEAR BUFFALO WYOMING MOVING NORTH AT 45 MPH.

SOUTHERLY WIND GUSTS UP TO 70 MPH ARE EXPECTED WITH THIS LINE OF
DAMAGING WINDS.

THESE DAMAGING WINDS WILL BE NEAR...
STORY AROUND 445 PM MDT.
BANNER AND UCROSS AROUND 450 PM MDT.
BECKTON...ARVADA AND CLEARMONT AROUND 455 PM MDT.
LEITER AROUND 500 PM MDT.
SHERIDAN AND WYARNO AROUND 505 PM MDT.
DAYTON AROUND 520 PM MDT.
RANCHESTER AROUND 525 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A HIGH WIND WARNING IS IN EFFECT FOR SHERIDAN COUNTY THROUGH
MIDNIGHT.

LAT...LON 4500 10739 4500 10630 4497 10601 4456 10599
      4455 10601 4455 10643 4455 10728
TIME...MOT...LOC 2233Z 179DEG 35KT 4437 10709 4423 10576

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Carbon

When
March 26, 3:45 PM MST
Where
Eastern Carbon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

Some limbs were broken off trees.

High Wind, Yellowstone

When
March 26, 4:50 PM MST to 6:03 PM MST
Where
Yellowstone forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

High Wind, Southern Big Horn

When
March 26, 7:07 PM MST to 7:30 PM MST
Where
Southern Big Horn forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367112, 367116, 367114.